Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 69, NWS Aberdeen, SD

June 23, 2003Day County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 23, 2003, 10:23 AM CDT for Day County, South Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2003, 10:23 AM CDT (15:23 UTC)
Expired
Jun 23, 2003, 11:30 AM CDT
In force
67 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Day County, SD

The radar

The Aberdeen radar (KABR), 68 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2802 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2802 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
2.1
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

902 
WUUS53 KABR 231523
SVRABR
SDC037-231630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1023 AM CDT MON JUN 23 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAY COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 1130 AM CDT

* AT 1023 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF ROSLYN...OR ABOUT 9 MILES
  NORTHWEST OF WEBSTER...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAUBAY AROUND 1030 AM CDT
  ROSLYN AROUND 1035 AM CDT
  GRENVILLE...WAUBAY WILDLIFE REFUGE AROUND 1040 AM CDT
  PICKEREL LAKE STATE PARK AROUND 1055 AM CDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4546 9777 4520 9725 4554 9726 4557 9767

$$
MCNULTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 9:50 AM CDT, 33 minutes earlier.

Area forecast discussion, Jun 23, 9:50 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
950 AM CDT MON JUN 23 2003

.SHORT TERM...TODAY
NO UPDATE...CURRENT FORECAST HOLDING UP.  SOME THUNDERSTORMS ARE
BACKBUILDING ALONG THE COLD FRONT AND OLD OUTFLOW BOUNDARY OVER
MARSHALL...DAY...AND CLARK COUNTIES.  FRONT TAIL EXTENDS BACK TO
JUST EAST OF PIERRE.  WIND DIRECTIONS INDICATE PIERRE AND MOBRIDGE
ARE BEHIND COLD FRONT...WHILE ABERDEEN IS JUST INSIDE THE
DISCONTINUITY AREA AND MAY BE MORE INFLUENCED BY OUTFLOW THAN
FRONTAL CHARACTERISTICS.  WILL HAVE 18Z BALLOON AGAIN TODAY SINCE
INSIDE A SPC MODERATE/SLIGHT REGION.  MCNULTY

.ABR...FLOOD WATCH FOR FAR NORTHEASTERN ZONES THIS AFTERNOON AND
TONIGHT.
Hazardous weather outlook, Jun 23, 5:20 AM CDT, 5 hours 3 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-241015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
520 AM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A NEARLY STATIONARY FRONTAL BOUNDARY OVER EASTERN SOUTH DAKOTA WILL
LIKELY BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT AGAIN THIS
AFTERNOON AND EVENING...ESPECIALLY IN AN AREA ALONG A LINE FROM
ABERDEEN TO REDFIELD EASTWARD TO THE MINNESOTA BORDER. SOME OF THESE
STORMS MAY BE SEVERE AND MAY CONTAIN VERY HEAVY RAINFALL. A FLOOD
WATCH IS IN EFFECT FOR ROBERTS...GRANT...BIG STONE AND TRAVERSE
COUNTIES WHERE HEAVY RAIN ALSO OCCURRED SUNDAY NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOIST AND UNSTABLE CONDITIONS OVER THE UPPER MIDWEST WILL ALLOW THE
CHANCE OF THUNDERSTORMS TO CONTINUE TUESDAY AND TUESDAY NIGHT. SOME
OF THE STORMS COULD BE SEVERE DURING THE AFTERNOON AND EVENING
HOURS. NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER TODAY OR TONIGHT...MAINLY EAST OF
A LINE FROM ABERDEEN TO REDFIELD.

PARKIN

In the hours before

Local storm report, Jun 23, 9:34 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
934 AM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 AM    TORONTO                   SD   1.00 INCH HAIL
06/23/03   DEUEL

NDM
Local storm report, Jun 23, 9:44 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
944 AM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 AM    7 E BRANDT                SD   .75 INCH HAIL
06/23/03   DEUEL

NDM
Local storm report, Jun 23, 10:06 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1006 AM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1002 AM    1.5 NE GARDEN CITY        SD   .75 INCH HAIL
06/23/03   CLARK

NDM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:20 AM CDTSevere Thunderstorm WarningABRDeuel25 min
Jun 23, 9:59 AM CDTSevere Thunderstorm WarningABRClark, Codington46 min
Jun 23, 10:43 AM CDTSevere Thunderstorm WarningABRMarshall, Roberts62 min
Jun 23, 11:14 AM CDTFlash Flood WarningABRRoberts2 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.